Hail, Kanawha
- When
- September 27, 1:29 PM EST
- Where
- Kanawha County, Elkview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.450, -81.480
Thunderstorms intensified in central West Virginia during the mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms intensified in central West Virginia during the mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 27, 12:33 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 133 PM EDT THU SEP 27 2007 .SYNOPSIS... A COLD FRONT CROSSES THE AREA TONIGHT. HIGH PRESSURE BUILDS IN THIS WEEKEND WITH COOL WEATHER LASTING ONLY FRIDAY...BEFORE A WARMUP ENSUES BACK INTO THE 80S BY THE WEEKEND. THERE ARE NO SIGNS OF AREAWIDE RAIN NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... A PAIR OF SOUTHERN STREAM SHORT WAVES MOVING NE THROUGH THE FLOW OUT AHEAD OF A STRONGER...NORTHERN STREAM SHORT WAVE DIGGING IN FROM THE NW...WILL ACT UPON AMPLE MOISTURE IN PLACE TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...WITH MOST IF NOT ALL LOCATIONS GETTING WET AT SOME POINT. THESE SHORT WAVES ARE QUITE EVIDENT ON WV IMAGERY OVER SOUTHERN IL AND EASTERN OK EARLY THIS MORNING. TRAILING PORTIONS OF YET ANOTHER SHORT WAVE THAT HAS ALREADY GONE THROUGH THE AREA CONTINUES TO CAUSE BROKEN LINE OF SHOWERS AND THUNDERSTORMS JUST E OF THE OH RIVER AT THIS TIME. SCATTERED ACTIVITY WITHIN FORECAST AREA WILL CONTINUE MOVING NE THROUGH THE AREA EARLY THIS MORNING WHILE MORE WIDESPREAD ACTIVITY W KY ARRIVES FORECAST AREA FROM THE SW. THE BROKEN LINE OF CONVECTION HAS ACTUALLY EXTENDED SOUTHWESTWARD ALL THE WAY TO THE MORE WIDESPREAD ACTIVITY. EXPECT THERE WILL BE SOME TENDENCY FOR PRECIPITATION TO FILL IN AS IT MOVES INTO THE AREA THIS MORNING. SECOND SHORT WAVE WILL PROLONG OR REINVIGORATE SHOWERS AND THUNDERSTORMS THIS AFTERNOON...WITH PRECIPITATION DIMINISHING W TO E THIS EVENING. WHILE ADEQUATE INSTABILITY EXISTS TO SUPPORT THUNDER...EVEN THE NAM12 SHOWS MUCH LESS CAPE THAN THERE WAS YESTERDAY. WITH LESS SUNSHINE...SEVERE THREAT SHOULD BE NIL. RAINFALL AMOUNTS ON THE ORDER OF ONE TO THREE QUARTERS OF AN INCH WILL BE WELCOME IF NOT LEAVING US THIRSTY FOR MORE. MAIN SHORT WAVE KICKS FRONT AND PRECIPITATION EASTWARD TONIGHT. CLEARING MOVING FROM WEST TO E WILL GET SLOWED UP FOR A TIME IN AND NEAR THE MOUNTAINS OF WV LATER TONIGHT...OWING TO LOW LEVEL MOISTURE AND UPSLOPE FLOW. RAISED TEMPERATURES A BIT IN THE E TODAY AS CLOUDS INCREASE FROM THE W...WHICH IS A BLEND OF THE NUMBERS FOR THE MOST PART. LITTLE CHANGE MADE TO LOWS TONIGHT...WHICH ARE CLOSER TO THE HIGHER MET/MAV...THE FWC BEING THE ODD SET OUT. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... JUST SOME CLEANING UP TO THE GRIDS IN WAKE OF THE BAROCLINIC ZONE FRI MRNG AS THE LAST RW DEPART ERN ZONES. GFS AND NAM ARE FINALLY AT A CONSENSUS WRT H5 TROF AXIS SWEEPING THRU THE MID OH VLY DURING THE DAY FRI. BL RH IS LOW THEREFORE NO QPF IS EXPECTED. BUFKIT MOMENTUM TRANSFER FM NAM WAS USED TO GET WIND GUST IN THE LOW 20 MPH RANGE OVER THE LLNDS /30S ON THE RIDGES/. LIKE THE GFS IDEA OF MSNNY CONDS DURING PEAK HEATING HRS WITH FEW-SCT CU N. NAM SEEMS TOO AGGRESSIVE WITH BKN-OVC SKY COVER. BENIGN WEATHER THIS WEEKEND WITH SURFACE ANTICYCLONE IN CONTROL. PATCHY RIVER VALLEY FOG IS POSSIBLE SAT NGT INTO SUN MRNG. H8 TEMPS CONT TO COME IN HIGHER SAT AND SUN...SO INCREASED HIGHS A FEW DEGREES. && .LONG TERM /MONDAY THROUGH THURSDAY/... RIDGE OF HIGH PRESSURE EXPECTED TO PREVAIL THROUGH THIS PERIOD. MODELS INDICATE THE POSSIBILITY OF SOME MOISTURE MOVING IN FROM THE EAST AND WEST LATE IN THE PERIOD. IN ADDITION...THE ECMWF SUGGESTS A COLD FRONT WILL PUSH SOUTHEAST ON THURSDAY....WITH GFS INDICATING THE FRONT WILL REMAIN NORTH AND WEST OF OUR REGION. LIKE HPC IDEA OF KEEPING BOUNDARY OUT OF AREA...AND HAVE GENERALLY FOLLOWED THEIR DAY 4-7 GUIDANCE. ONLY CHANGE TO THEIR GUIDANCE WAS TO REMOVE POPS FOR WEDNESDAY NIGHT AND THEN LOWER THE POPS FOR THURSDAY. HAVE ALSO LIMITED ANY PRECIPITATION ON THURSDAY TO THE MOUNTAINS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE AREA. PLENTY OF SUNSHINE WEST OF CRW AND CKB THIS MORNING...AND A MID LEVEL VORT MAX WILL COMBINE WITH MODERATE INSTABILITY WITH CAPE AROUND 2000 J/KG FOR STRONG STORM DEVELOPMENT NEAR CRW...BKW...EKN AND CKB THIS AFTERNOON AND EVENING. LIGHTER STORM ACTIVITY CAN BE EXPECTED AT PKB AND HTS THRU 22Z. THEN...ISOLATED STRONG STORMS COULD AFFECT HTS AND PKB FROM 01-05Z TIME FRAME. IFR VISIBILITIES AND MVFR CEILINGS WILL ACCOMPANY THESE STORMS. LOW STRATUS DECK AROUND 12KFT COULD LINGER AFTER SHOWERS PASS...LINGERING THRU THE OVERNIGHT HOURS. FLOW BECOMES NORTHWEST BEHIND THE FRONT...EXPECTED TO MIX DRIER...COOLER AIR PREVENTING FOG FORMATION. ISOLATED AREAS WILL FOG TONIGHT BUT SHOULD MIX UP BEHIND THE FRONT THRU THE PREDAWN HOURS. AVIATION OUTLOOK...18Z FRIDAY THRU TUESDAY...IFR/LIFR FOG POSSIBLE ALONG RIVER VALLEYS AND OVER AREAS THAT PREVIOUSLY RECEIVED RAIN SATURDAY MORNING AND SUNDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...TRM SHORT TERM...29 LONG TERM...JSH AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 701 AM EDT THU SEP 27 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-281115- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 701 AM EDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 29 / TRM
The Charleston,WV radar (KRLX), 26 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were knocked down along County Route 19/35, which is known as Crites Mountain Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54514, 54518, 54515, 54519.